Hail, Reno
- When
- September 15, 3:47 PM CST
- Where
- Reno County, 6.01 mi SE of (Hut)hutchinson Muni
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.010, -97.790
A trained spotter reported golfball sized hail and 40 mph winds.
Isolated but strong thunderstorms developed over portions of South Central Kansas on the afternoon of September 15th, 2013. The small storms moved right over Hutchinson, Kansas, producing hail up to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Isolated but strong thunderstorms developed over portions of South Central Kansas on the afternoon of September 15th, 2013. The small storms moved right over Hutchinson, Kansas, producing hail up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 15, 2:01 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 301 PM CDT SUN SEP 15 2013 .SYNOPSIS... ISSUED AT 250 PM CDT SUN SEP 15 2013 A COLD FRONT STRETCHING FROM NORTHEAST TO CENTRAL AND SOUTHWEST KANSAS IS KEEPING ON ITS SOUTHEAST TRACK. THIS FRONT WILL PUSH THROUGH THIS EVENING...AND A RIDGE WILL BE ON ITS TAILS FOR MONDAY. A FAIRLY ACTIVE PATTERN IS IN PLACE TO KEEP SYSTEMS MOVING ACROSS THE CONUS. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 250 PM CDT SUN SEP 15 2013 AS MENTIONED IN THE SYNOPSIS...THE COLD FRONT SHOULD CONTINUE TO SLIDE THROUGH THE REST OF KANSAS AND INTO OKLAHOMA THIS EVENING AND TONIGHT. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BUBBLE UP ALONG AND BEHIND THIS FRONTAL FEATURE THIS AFTERNOON GIVEN DAYTIME HEATING AND . SOME OF THE STORMS COULD BE STRONG WITH ABOVE 1K J/KG CAPE VALUES MAINLY IN SOUTH CENTRAL KANSAS...HOWEVER 0-6KM BULK SHEAR VALUES ARE LESS THAN 30KTS ACCORDING TO THE MODELS DURING THIS RESPECTIVE TIME FRAME FOR ALL BUT THE RUC WHICH HAS VALUES JUST AT 40KTS. PRECIPITATION ACTIVITY IS STILL ANTICIPATED TO LINGER INTO MUCH OF MONDAY AND TUESDAY WHEN ANOTHER SHORTWAVE IN THE MID LEVELS MOVES THROUGH THE AREA. ANOTHER TROUGH AT 500MB AND 700MB IS GOING TO MOVE ONSHORE ON TUESDAY...WHILE THE 850MB TROUGH HALTS AND STARTS TO DEVELOP ALONG THE FRONT RANGE. EVENING POPS ON TUESDAY WERE SLIGHTLY DROPPED FROM THE PREVIOUS FORECAST...BUT THE MAIN TRENDS FOR ALL OTHER PARAMETERS WERE MAINTAINED. COOLER AIR ON MONDAY AND CLOUD COVER WILL KEEP HIGHS BELOW SEASONAL NORMAL BY 5 DEGREES IN SOUTH CENTRAL KANSAS AND AS MUCH AS 10 DEGREES IN CENTRAL KANSAS. TUESDAY SHOULD REBOUND BACK TO ABOVE NORMAL IN THE MID TO UPPER 80S. JUANITA .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 250 PM CDT SUN SEP 15 2013 WEDNESDAY THRU THURSDAY: IN THIS TIME FRAME...THE NEXT SYSTEM IS EXPECTED TO MOVE THROUGH THE PLAINS. WHILE THE CENTER OF THE LOW STAYS ACROSS THE CANADIAN AND U.S. BORDER AND MOVES THE FRONT ON WEDNESDAY INTO THURSDAY...THERE ARE MODEL DIFFERENCES IN ITS TIMING. ECMWF IS MORE PROGRESSIVE WITH PUSHING THE FRONT THROUGH THE AREA. THERE COULD BE A CHANGE IN PRECIP ACTIVITY WITH THIS DIFFERENCE. POPS WERE SLIGHTLY INCREASED FOR THURSDAY AND THURSDAY EVENING WITH A SMIDGEN OF BETTER CONSISTENCY. FRIDAY THRU SUNDAY: CURRENT MODEL PREDICTIONS OF THIS TIME FRAME MAKE IT APPEAR THAT A RIDGE WILL BE IN PLACE. MODEL DISCREPANCIES BEGIN AT THE START OF NEXT WEEK WHICH MAY MAKE AN IMPACT TO THE FORECAST FOR SUNDAY DEPENDING ON THE POTENTIAL PROGRESSIVE NATURE OF THE SYSTEM. THIS IS TOO FAR OUT FOR ANY CERTAINTY IN EITHER PREDICTION OF THE NEXT SYSTEM TO MOVE THROUGH THE CENTRAL UNITED STATES. SLIGHT CHANCES WERE PUT IN FOR SUNDAY...BUT AGAIN CONFIDENCE IS LOW AT THIS TIME. JUANITA && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1245 PM CDT SUN SEP 15 2013 SCATTERED THUNDERSTORMS EXPECTED TO ERUPT BY 21-22Z NEAR HUT- ICT...ALONG A COLD FRONT SURGING SOUTH...WITH THIS ACTIVITY GETTING INTO KCNU 00-01Z. STRONGEST ACTIVITY WILL BE CAPABLE OF STRONG/GUSTY ERRATIC WINDS...DIME-QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN. BEHIND INITIAL CONVECTION...OTHER AREAS OF SHOWERS/THUNDERSTORMS MAY REDEVELOP NORTH OF THE FRONT LATER THIS EVENING AS LOW-LEVEL JET STRENGTHENS...POSSIBLY AFFECTING THE ENTIRE AREA. FURTHERMORE...LOW MVFR TO POTENTIALLY IFR CIGS EXPECTED TO SPREAD SOUTH IN WAKE OF THE FRONT THIS AFTERNOON AND TONIGHT...ALONG WITH MODEST NORTH/NORTHEAST WINDS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 78 65 86 / 60 50 30 30 HUTCHINSON 62 75 63 85 / 60 50 30 30 NEWTON 61 74 62 83 / 60 50 30 30 ELDORADO 63 78 63 84 / 60 50 30 30 WINFIELD-KWLD 67 81 65 86 / 50 60 30 30 RUSSELL 58 72 61 86 / 40 40 40 30 GREAT BEND 59 73 62 85 / 40 40 40 30 SALINA 60 73 62 84 / 40 40 40 40 MCPHERSON 61 74 63 84 / 50 40 30 40 COFFEYVILLE 66 83 65 86 / 60 60 40 40 CHANUTE 64 78 63 85 / 60 60 40 40 IOLA 63 76 62 84 / 60 50 40 40 PARSONS-KPPF 65 81 64 85 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT SUN SEP 15 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 322 PM CDT SUN SEP 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING SCATTERED THUNDERSTORMS BEGAN TO DEVELOP THIS AFTERNOON AND WILL CONTINUE TO DEVELOP AND PERSIST THIS EVENING OVER PORTIONS OF CENTRAL...SOUTHERN AND EASTERN KANSAS...AS A COLD FRONT SURGES SOUTH ACROSS THE REGION. WHILE WIDESPREAD SEVERE WEATHER IS UNLIKELY...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF 55 MPH WINDS AND NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE FOR THE WEEK AHEAD ACROSS MUCH OF THE AREA. WHILE THE RISK FOR ORGANIZED SEVERE STORMS APPEARS LOW...A FEW STRONG STORMS WILL BE POSSIBLE ON THURSDAY INTO EARLY FRIDAY AS COLD FRONT MOVES SOUTH ACROSS KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ADK/VJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT SUN SEP 15 2013 KSZ067-152100- RENO- 330 PM CDT SUN SEP 15 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ABBYVILLE...OR 19 MILES SOUTHWEST OF HUTCHINSON...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3816 9782 3795 9783 3782 9826 3796 9833 TIME...MOT...LOC 2031Z 243DEG 17KT 3794 9821 KETCHAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT SUN SEP 15 2013
KSZ050-067-152145-
RENO-RICE-
352 PM CDT SUN SEP 15 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...
AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF RAYMOND...OR 24 MILES
SOUTHEAST OF GREAT BEND...AND MOVING EAST AT 20 MPH.
ALSO STRONG STORMS WERE LOCATED JUST TO THE SOUTHWEST OF
HUTCHINSON...MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3839 9794 3816 9793 3817 9782 3795 9783
3788 9847 3840 9847
TIME...MOT...LOC 2051Z 249DEG 17KT 3817 9843
KETCHAMThe Wichita radar (KICT), 50 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
5 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A trained spotter reported golfball sized hail and 40 mph winds.
Law enforcement reported a telephone pole was snapped, as well as damage to signs just north of Burrton, Kansas.
A trained spotter reported 1.7 inches of rainfall.
A trained spotter reported the dime size hail covered 80 percent of the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477306, 477307, 477308, 477309, 477312, 477310, 477311.